Thunderstorm Wind, Clare
- When
- September 3, 4:00 PM EST
- Where
- Clare County, Leota
- Measured
- 53 kt (61 mph)
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.133, -84.883
An isolated severe thunderstorm 7 miles east of Leota (Clare county) produced strong wind gusts that blew down 12 to 15 trees which had trunks of 6 to 12 inches in diameter. Another isolated severe thunderstorm occurred in Saugatuck (Allegan county), where wind equipment at the end of a pier which extends out into Lake MIchigan recorded a peak wind gust of 71 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
An isolated severe thunderstorm 7 miles east of Leota (Clare county) produced strong wind gusts that blew down 12 to 15 trees which had trunks of 6 to 12 inches in diameter. Another isolated severe thunderstorm occurred in Saugatuck (Allegan county), where wind equipment at the end of a pier which extends out into Lake MIchigan recorded a peak wind gust of 71 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 3, 2:05 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 305 PM EDT MON SEP 3 2001 COLD FRONT OVER WI AT THIS TIME ON THE MOVE SOUTHEASTWARD AT ABOUT 30 MPH. LOOKS LIKE IT WILL CLEAR MY SOUTHEAST COUNTIES AROUND MIDNIGHT. MSAS DATA SUGGESTS THE MOST FAVORABLE ENVIRONMENT IS OVER NORTHEAST LOWER FOR STRONGER THUNDERSTORMS. STILL LI VALUES ARE NEAR MINUS 4 DEG C. OVER EAST CENTRAL WI VALUES ARE LOWER AND IF SOME STRONGER STORMS GET GOING OVER THERE...WE COULD SEE THEM HEADING IN OUR DIRECTION...BUT AT THIS TIME THIS DOES NOT APPEAR TO BE THE CASE. RIGHT NOW AM EXPECTING A SCATTERED LINE OF SHOWERS AND THUNDERSTORMS TO PUSH THROUGH SOUTHWEST LOWER MI...FROM NORTHWEST TO SOUTHEAST THIS EVENING. WILL CONTINUE TO FEATURE LOW PROBABILITIES OF RAINFALL. LOWS TONIGHT GENERALLY IN THE LOW 50S NORTH...NEAR 60 SOUTH. AS FOR CLOUDS...LOOKS LIKE SEVERAL HOURS OF BROKEN AMOUNTS WITH THE FRONT...THEN PARTLY CLOUDY TO MOSTLY CLEAR BASED UPON SATELLITE TRENDS. THEN CANADIAN HIGH PRESSURE BUILDS IN FROM THE NORTH FOR LATER TONIGHT THROUGH WEDNESDAY NIGHT. TRANQUIL WEATHER EXPECTED TO ACCOMPANY THIS SYSTEM. ONE PROBLEM WILL THE AMOUNT OF CLOUDS FOR TUESDAY. MODEL GUIDANCE BRINGS DOWN FAIRLY HIGH VALUES OF RELATIVE HUMIDITY AT 850 MB DURING THE DAY...BUT THEY ARE LOWER THAN THEY CURRENTLY ARE NORTH OF SUPERIOR. AT THIS POINT...AM EXPECTING PROBABLY A SUNNY START TO THE DAY...WHICH WILL FILL IN WITH BROKEN TO SCATTERED CLOUDS...WHICH WILL THEN CLEAR OUT DURING THE EVENING. AS FOR HIGHS...BELOW NORMAL VALUES ANTICIPATED WITH MOST LOCATIONS IN THE 70 TO 75 DEGREE RANGE. GOOD RADIATIONAL COOLING NIGHT SETTING UP FOR TUESDAY NIGHT. LOOKING AT CLIMATOLOGY MAPS...THIS WOULD PUT MY NORTHEAST COUNTIES DOWN INTO THE 40S...AND THE REMAINDER OF THE AREA TO PROBABLY NO HIGHER THAN 50. HIGH PRESSURE CONTINUES TO DOMINATE WEDNESDAY INTO WEDNESDAY NIGHT. TEMPERATURE VALUES NEAR OR BELOW NORMAL. MJS EXTENDED FORECAST UPPER LEVEL RIDGE OVER THE GREAT LAKES ON THURSDAY WILL SHIFT EAST AS AN UPPER LEVEL TROUGH DEVELOPS ACROSS THE NRN PLAINS AND MOVES INTO THE GREAT LAKES REGION BY THE WEEKEND. MRF AND ECMWF ARE IN REASONABLE ON THE SOLUTION THROUGH THE WEEKEND ALTHOUGH MRF ENSEMBLES SHOW SOME SPREAD WITH RESPECT TO TIMING AND DEPTH OF THE UPPER TROUGH THROUGH THE GREAT LAKES. MRF/ECMWF PRETTY CONSISTENT BRINGING A DECENT FRONT THOUGH THE CENTRAL LAKES LATE FRIDAY INTO SATURDAY MORNING. STILL LOOKING LIKE A SOLID FRONT AND UPPER TROUGH AND WILL KEEP MENTION OF SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY. MRF HAS BACKED OFF A BIT ON THE STRENGTH OF THE COOL AIR FOLLOWING THE FRONT BUT STILL INDICATES A NICE COOL DOWN. MRF ALSO HAS SECONDARY WAVE DROPPING INTO TROUGH BRINGING A REINFORCING SHOT OF COOL AIR ON SUNDAY. THUS WILL KEEP SHOWERS IN SUNDAY FOR NOW. BEHIND THIS RIDGING BEGINS TO BUILD INTO THE PLAINS AGAIN EARLY NEXT WEEK AND WILL KEEP MONDAY DRY. BEHIND THE FRONT TEMPERATURES WILL FALL BELOW NORMAL FOR SATURDAY AND SUNDAY AND WE MAY STRUGGLE TO MAKE IT OUT OF THE 60S. GRAHAM .GRR...NONE
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 103 PM EDT MON SEP 3 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS... AN ISOLATED SEVERE THUNDERSTORM CONTAINING WIND GUSTS TO 60 MPH IS POSSIBLE THIS AFTERNOON AND EVENING. DISCUSSION... A COLD FRONT WILL PUSH SOUTHEASTWARD THROUGH LOWER MICHIGAN THIS AFTERNOON AND EVENING. ACCOMPANYING THE PASSAGE OF THIS FRONT WILL BE A BROKEN LINE OF SHOWERS AND THUNDERSTORMS. THIS LINE OF STORMS WILL BE NARROW AND MOVING SOUTHEAST AT 30 MPH. THE STRONGEST STORMS MAY CONTAIN GUSTY WINDS WITH LOCALIZED GUSTS TO NEAR 60 MPH POSSIBLE. THE STORMS WILL BE REACH LUDINGTON AROUND 400 PM ...GRAND RAPIDS AROUND 600 PM AND JACKSON AROUND 900 PM. SPOTTER ACTIVATION...MAY BE NEEDED THIS AFTERNOON AND EVENING. ...HAZARDOUS WEATHER POTENTIAL FOR TUESDAY THROUGH FRIDAY... ANOTHER COLD FRONT WILL PUSH THROUGH THE REGION ON FRIDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS ACCOMPANYING ITS PASSAGE. OTHERWISE TRANQUIL WEATHER IS FORECASTED. MJS
The NCL Michigan radar (KAPX), 87 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267719, 5267720.